Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 163, NWS Grand Rapids, MI

September 24, 2003Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 24, 2003, 5:23 PM EDT for Barry County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2003, 5:23 PM EDT (21:23 UTC)
Expired
Sep 24, 2003, 6:00 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 31 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 2:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 242123
SVRGRR
MIC015-242200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
522 PM EDT WED SEP 24 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 600 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ORANGEVILLE...OR ABOUT 9 MILES
  NORTH OF PLAINWELL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   IRVING AROUND 530 PM EDT
   HASTINGS AROUND 535 PM EDT
   WOODLAND...NASHVILLE AROUND 545 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4273 8532 4276 8523 4276 8509 4258 8509
          4252 8545 4269 8555

$$

NJJ LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:10 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 24, 2:10 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT WED SEP 24 2003

SHORT TERM DISCUSSION...
THIS WILL BE BRIEF DUE TO POTENTIAL SEVERE WX THIS AFTERNOON.

FOCUS OF THIS FORECAST PACKAGE BEGINS WITH SHRA AND TSRA THIS
EVENING AHEAD OF THE FRONT AND THE SVR POTENTIAL THAT EXISTS UNTIL
THE FRONT PASSES. THE FOCUS THEN SHIFTS TO PCPN CHCS AND MAX AND MIN
TEMPS THROUGH THE DAY ON SAT AS THE WEATHER PATTERN CONTINUES TO
REMAIN ACTIVE AND PROGRESSIVE THROUGH THE SHORT TERM.

AS MENTIONED ABOVE...LATE THIS AFTERNOON AND EVENING THE COLD FRONT
THAT IS CURRENTLY OVER WI WILL PASS THROUGH THE STATE THROUGH EARLY
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND WILL MARCH
ACROSS THE CWA AS VERY GOOD LOW LEVEL CONVERGENCE AND FGEN FORCING
WILL SUPPORT IT. A MID LEVEL JET MAX OF 90+ KNOTS WILL BEGIN TO MOVE
OVER THE AREA AND FREEZING LEVELS WILL BE NEAR 11K FEET. WIND DAMAGE
AND HAIL WILL BE THE PRIMARY THREATS. BEHIND THE FRONT...A DRY SLOT
WILL WORK INTO THE AREA TEMPORARILY...BUT THEN THE UPPER TROUGH WILL
WORK INTO THE AREA AND BRING SCATTERED SHOWERS BACK INTO THE AREA.

THE UPPER TROUGH WILL WORK EAST OF THE AREA BY TOMORROW MORNING.
INSTABILITY OVER THE LAKE WILL BE GREAT AS DELTA T/S REACH THE UPPER
TEENS TO NEAR 20 AS H85 TEMPS FALL TO -1 TO 1C. MOISTURE WILL BE
LIMITED AND AN INVERSION SETS UP AROUND 5K FEET ACCORDING TO THE
FORECASTED SOUNDINGS. WILL DROP THE CHC TO SLIGHT CHC ALONG THE
LAKESHORE. CLOUDS WILL BE BREAKING UP AS TIME GOES ON. HIGHS WILL
ONLY MAKE IT INTO THE UPPER 50S FOR THE MOST PART.

THU NIGHT HIGH CLOUDS WILL BEGIN TO MOVE IN FROM THE WEST AHEAD OF
THE NEXT SYSTEM. OTHERWISE TEMPS WILL FALL INTO THE 40S WITH SOME
ISOLATED 30S POSSIBLE.

FRI THETA E ADVECTION MOVES OVER THE AREA IN THE MORNING. THIS COULD
KICK OFF SOME SHOWERS OVER THE WESTERN CWA. FRI AFTERNOON THROUGH
EARLY SAT IS WHEN THE BEST CHC OF PCPN WILL COME IN WITH THE NEXT
FRONT. A CHC OF TSRA WILL BE POSSIBLE AS LI/S AND SHOWALTERS FALL TO
NEAR ZERO. HIGHS SHOULD BE IN THE 60S ON FRI AND THEN EARLY SAT. SAT
THE TEMPS WILL LIKELY FALL IN THE AFTERNOON AS THE FRONT MOVES EAST
OF THE AREA.

NJJ

EXTENDED FORECAST DISCUSSION...

THE MEDIUM RANGE PERIOD LOOKS CHILLY TO SAY THE LEAST.  THE MODELS
ARE ON TRACK FROM YESTERDAY WITH THE DEVELOPMENT OF THE CLOSED
UPPER LOW OVER NRN GREAT LAKES OR AT LEST A FULL LATITUDE UPPER
TROUGH BY LATE IN THE WEEKEND.  THE UPPER LOW/TROUGH REMAINS IN
PLACE THROUGH THE MIDDLE OF THIS COMING WEEK.  A SERIES OF
SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE UPPER LEVEL LOW (SHOWN
BY THE 12Z GFS) THROUGH MOST OF THIS COMING WEEK. THE 1000/850
THICKNESS GET NEARLY COLD ENOUGH FOR SNOW BY WEDNESDAY (1300-1305
DM) WITH 850 MB TEMPS NEAR -4C.  GIVEN THE BIAS OF THE GFS TOWARD
BEING TO COLD WILL NOT GO WITH THAT...BUT MOSTLY CLOUDY WITH SCT
SHOWERS FOR SUNDAY THROUGH WEDNESDAY SEEMS FINE.  WILL HAVE HIGHS IN
THE 50S AND LOWS MOSTLY WITH 5F OF 40F (COOLER WEDNESDAY BEHIND THAT
COLD FRONT THAT COMES THROUGH TUESDAY).

WDM

.GRR...GALE WARNING FOR THE NEARSHORE WATERS OF LAKE MICHIGAN FROM
NEW BUFFALO TO MANISTEE THROUGH MIDNIGHT TONIGHT.
Hazardous weather outlook, Sep 24, 11:11 AM EDT, 6 hours 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1111 AM EDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND THIS
EVENING...PRIMARILY EAST OF A LINE FROM HOLLAND TO CLARE. THE MAIN
THREAT IS FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...BUT HAIL OF
UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE.

STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST AFTER NOON...AND MOVE EAST ACROSS THE AREA
THROUGH 9 PM. THESE STORMS MAY PRODUCE DAMAGING WINDS AS THEY MOVE
AT SPEEDS OF UP TO 50 MPH.

LARGE WAVES ARE EXPECTED TODAY AND TONIGHT ON LAKE MICHIGAN...AND
GALE WARNINGS ARE IN EFFECT. WATERSPOUTS ARE POSSIBLE TONIGHT AS
COLD AIR SWEEPS IN BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED AUTUMN WEATHER WILL CONTINUE IN THE EXTENDED PERIOD.
SEVERAL COLD FRONTS WILL PASS THROUGH THE AREA...AND LARGE WAVES
WILL BE FREQUENT ON LAKE MICHIGAN. WATERSPOUTS WILL CONTINUE TO BE
POSSIBLE AS WELL. FROST WILL BE POSSIBLE AT NIGHT INLAND FROM LAKE
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

MEADE NJJ

In the hours before

Special weather statement, Sep 24, 2:33 PM EDT, 2 hours 50 minutes before
MIZ045-046-051-052-057>059-065>067-071>074-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT WED SEP 24 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:01 PM EDTSpecial Marine WarningGRR74 min
Sep 24, 4:01 PM EDTSpecial Marine WarningGRR74 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.